Among the geriatric population with multiple comorbidities, polypharmacy is a common phenomenon. Polypharmacy carries a high risk of DDIs and continues to be a matter of concern since its consequences may vary from minor health hazard to fatality [2, 5]. This study was done in the aim of describing the prevalence of polypharmacy and the type of severe potential DDI’s among older adults with CVD.
In general, the prevalence of polypharmacy varies widely according to the age group, definition used, healthcare and geographical setting of the study . In the United States, the prevalence of polypharmacy was 26% of all adults, and 61% of adults over 65 years of age had two or more chronic condition . In Sweden and Korea, the prevalence of polypharmacy among older adults was 44.0 and 86.4% respectively [15, 16]. In our study, the prevalence of polypharmacy was 95% and hyper-polypharmacy was 65%. The number of comorbidities, older age, and CVD were significantly linked with occurrence of polypharmacy and hyper-polypharmacy in various studies which could explain the higher numbers seen in our study where we studied older adults with CVD who had a mean of 6 comorbidities [17,18,19]. It should not be assumed that polypharmacy is poor care and it should be interpreted in the clinical context for individual patients. Clinicians should distinguish between appropriate and inappropriate polypharmacy and reduce inappropriate polypharmacy and severe potential DDIs. The use of relevant indicators could help in identifying the appropriateness of polypharmacy as suggested by the Scottish Polypharmacy Guidance and Burt and colleagues [4, 20]. Nevertheless, more studies are needed to confirm their usefulness and feasibility. In addition, while a DDI screening program may classify the concomitant administration of antiplatelets and anticoagulants as DDIs under category D due to increased risk of bleeding, this drug combination can be appropriate in patients suffering from ischemic heart disease and atrial fibrillation. Hence, DDI screening programs cannot replace good clinical judgment.
Around three-fourth of the included patients had at least one severe potential DDI. In an Italian study involving older adults, only 16% of studied patients had at least one potentially severe DDI and the cardiovascular drugs were the most frequently involved. However, severe potential DDIs were defined using the Italian interaction database . The higher numbers seen in our study could be explained by including patients with CVD and by using Lexicomp® to define severe potential DDIs.
In the current study, the most commonly observed severe potential DDIs under category D (modification of therapy should be considered) were drugs with additive CNS depressant effect, followed by drugs that increase the risk of QT prolongation, and interactions affecting drug absorption.
Drugs with additive CNS depressant effect
Our study analyzed two types of interactions under this category; the combination of opioid analgesic with drugs that possess CNS depressant effect or dual agents with CNS depressant effect. It is recommended to avoid the concomitant use of CNS depressant agents unless alternative treatment is not possible. When combined, the clinician should prescribe the lowest possible dose and duration of each drug while achieving the desired clinical effect . It is also crucial to monitor patients for any sign and symptoms of CNS depression including hypotension, sedation, and respiratory difficulties.
Additive QT prolongation effect
An extensive list of medication such as azole antifungal, antiarrhythmic, antiemetic, antipsychotic and antidepressant drugs can prolong the QTc interval, and the concurrent use of these medications should be avoided if possible. Older adults, female gender, heart disease, bradycardia, congenital long QT syndrome, electrolyte disturbances (hypokalemia, hypomagnesemia, and hypocalcemia), diuretic treatment and patients with hepatic drug metabolism impairment are at a higher risk than the general population to suffer from this life-threatening side effect . Considering the wide range of clinically essential drugs that have QT prolongation properties, there should be a need to implement protocols to emphasize close electrocardiogram (ECG) monitoring when concomitant administration of such medications is necessary.
Interactions affecting drug absorption
Sucralfate and bile acid sequestrants can bind to other drugs in the gastro-intestinal (GI) tract, reducing their absorption when administered simultaneously. In addition, the absorption of oral quinolones, tetracyclines, and levothyroxine can be reduced when co-administered with minerals (such as iron, potassium, zinc, and magnesium). To avoid this potential DDI, it is recommended that interacting drugs be spaced several hours apart from other drugs . The potential clinical implications of this potential DDI must be taken into account in order to minimize variations in systemic drug availability and hence in clinical efficacy.
The most commonly observed severe potential DDIs under category X (the combination should be avoided) were β2 agonists and nonselective β-blockers, and anticholinergic agents and oral solid potassium.
β2 agonists and nonselective β-blockers
Nonselective β-blockers that act on β1 and β2 receptors will antagonize the effect of β2 agonists. The following interaction is especially important in asthmatic and chronic obstructive pulmonary disease (COPD) patients that need the bronchodilatory effects of β2 agonists as part of their treatment to avoid severe bronchospasm. In patients with respiratory conditions, selective β1 blockers are not associated with a significant increase in exacerbations and thus should be prescribed and preferred over nonselective agents when there is a compelling indication such as post myocardial infarction or heart failure with reduced ejection fraction .
Anticholinergic agents and oral solid potassium dosage forms
The combination of oral solid potassium dosage forms and drugs with anticholinergic properties may delay solid potassium passage through the GI tract, which can increase the local exposure to high potassium concentration and consequently, increase the risk of ulcerative/stenotic lesions. Agents with greater anticholinergic effects are likely of more concern than those with lesser anticholinergic effects, and liquid or effervescent potassium preparations seem to be safer alternatives .
Our study had some limitations of its own. A major limitation is that the study was limited to describing potential DDIs on admission to a cardiology service, and that other important aspects were not assessed. These aspects include assessing the clinical relevance of potential DDIs at individual level, analyzing how whether and how these DDIs were handled during hospital admission, and analyzing the factors associated with these potential severe DDIs. In addition, the study was a retrospective chart review and data was collected from a single medical center. A multi-centered study would have tackled probable differences in prescribing patterns and would have allowed the data to be more generalizable. In addition, due to the nature of the study some data was missing, and different forms of bias might have been introduced. Furthermore, in our study we did not assess whether the polypharmacy was appropriate or inappropriate.